Wyoming, 2020

High Wind in Wyoming, November 7 to 8, 2020

November 7 to 8, 2020 · NWS CYS · 7 events in 7 counties and zones

Ahead of a frontal passage with a middle level trough moving into the region, several areas across southeastern Wyoming had sensors measure high wind speeds beyond the normal wind prone areas. Maximum gust was 68 mph at the Cooper Cove exit east-southeast of Arlington along Interstate 80.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Ahead of a frontal passage with a middle level trough moving into the region, several areas across southeastern Wyoming had sensors measure high wind speeds beyond the normal wind prone areas. Maximum gust was 68 mph at the Cooper Cove exit east-southeast of Arlington along Interstate 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 7, 4:31 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Nov 7, 4:31 PM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
431 PM MST Sat Nov 7 2020

.SHORT TERM...(Tonight - Monday)
Issued at 214 PM MST Sat Nov 7 2020

Strong winds are the main concern across portions of southeast Wyo
and the western Neb Panhandle over the next 12-24 hours. High Wind
Warnings are in effect from late tonight through early Sunday over
the southeast Wyoming wind corridors, as well as those areas along
and east of a Pine Bluffs to Chadron line. 700 to 800 mb flow will
increase significantly overnight as a vigorous short wave lifts to
the northeast across the Four Corners. A broad swath of 60-70 knot
flow will briefly spread across far eastern WY into western NE for
a few hours early Sunday morning. Substantial cold advection aloft
should steepen lapse rates sufficiently to offset modest low-level
subsidence, so soundings do support a window of 50+ knot wind gust
potential despite very limited model support. The best chance will
be overnight through sunrise before the stronger flow aloft begins
to shift eastward. In the wind corridors, the potential for higher
gusts is a bit more uncertain as 700 millibar flow is considerably
weaker and less widespread than areas further east. Low-level CAG-
CPR gradients climb briefly climb above 60 meters between 12 & 18z
Sunday, and early morning mixing could certainly yield a few 50 kt
wind gusts with the cold fropa. Stronger flow aloft does seem more
focused over Arlington and the southern Laramie Range, so Bordeaux
could struggle in this case. In-house probability guidance is very
low for BRX at this time, but this is mainly due to modeled 800 mb
winds being under ideal thresholds. Winds should diminish through-
out the day as the front pushes rapidly eastward.

In addition to the winds, rain and snow showers will increase from
west to east across much of the area overnight thru Sunday morning
with the most widespread activity along/west of the Laramie Range.
Not looking at much for snow accumulations for most areas, but the
mountains may pick up several inches. Could get a few snow squalls
with enhanced forcing along the cold front and quite steep low-lvl
lapse rates. Precipitation chances should decrease into the early/
mid afternoon for all areas.

.LONG TERM...(Monday Night - Saturday)
Issued at 359 AM MST Sat Nov 7 2020

Generally cool and a bit unsettled over the CWA with several
shortwaves passing across the region Tuesday through Thursday.
These will bring some snow showers mainly to the higher mtns
with breezy conditions otherwise across the CWA. Temperatures a
little below seasonal averages overall. Some warming for Friday
ahead of the next shortwave.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 431 PM MST Sat Nov 7 2020

Windy period in store for all terminals starting this evening and
through the morning hours Sunday. As rain begins to move more into
the region with approach of system expect terminals starting west
to east to degrade into MVFR and IFR conditions with rain and
possibly rain/snow mix. Strong winds aloft will keep LLWS a
concern through around 18z for the Panhandle especially.

&&

.FIRE WEATHER...
Issued at 359 AM MST Sat Nov 7 2020

Lingering elevated fire weather conditions for the western
Nebraska Panhandle zones ahead of an incoming disturbance aloft.
Rain showers will move into the west today, changing to snow
showers tonight ahead of Saturday night's and early Sunday's cold
front. This front will spread strong winds and rain/snow showers
from west to east; a High Wind Warning is in place for portions of
the region overnight Saturday through Sunday morning. By Monday,
snow showers are expected across the region as temperatures fall
well below normal. Unsettled conditions persist through the period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 11 PM this evening to 11 AM MST Sunday
     for WYZ106-110-116-117.

     High Wind Warning from 1 AM to 8 AM MST Sunday for WYZ119.

NE...High Wind Warning from 1 AM to 8 AM MST Sunday for NEZ002-003-
     019>021-054-055-096.

&&

SHORT TERM...CLH
LONG TERM...AB
AVIATION...WM
FIRE WEATHER...AB
Hazardous weather outlook, Nov 7, 2:59 PM MST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
259 PM MST Sat Nov 7 2020

NEZ002-003-019>021-054-055-096-WYZ106-110-116-117-119-082200-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-South Sioux-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-East Laramie County-
259 PM MST Sat Nov 7 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...south central Wyoming and southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Periods of strong winds are expected overnight through early
Sunday morning. High Wind Warnings are in effect.

Rain and snow showers will spread across southeast Wyoming and the
western Nebraska Panhandle tonight through Sunday afternoon.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-082200-
Sierra Madre Range-Snowy Range-
259 PM MST Sat Nov 7 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Periods of mountain snow will occur from tonight through Monday.
Several inches of accumulation can be expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ095-WYZ101>105-107>109-111-113-115-118-082200-
North Sioux-Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
Central Laramie County-
259 PM MST Sat Nov 7 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rain and snow showers will spread across southeast Wyoming and the
western Nebraska Panhandle tonight through Sunday afternoon. While
a few heavier snow showers could combine with gusty winds to
produce low visibilities, overall impacts are expected to be low.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
November 7, 6:42 PM MST to November 8, 8:16 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation (WYDOT) sensor at Cooper Cove or seven miles east-southeast of Arlington measured the reported wind gust. Several other WYDOT sensors along Interstate 80 had high winds measured as well through the event.

High Wind, Southwest Carbon County

When
November 7, 10:43 PM MST
Where
Southwest Carbon County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Cow Creek sensor located nineteen miles north of Dixon measured the reported wind gust.

High Wind, Central Laramie Range and Southwest Platte County

When
November 8, 2:12 AM MST to 2:20 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Bordeaux or nine miles south of Wheatland along Interstate 25 measured the reported wind gust.

High Wind, East Platte County

When
November 8, 4:10 AM MST to 11:02 AM MST
Where
East Platte County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at the Coleman exit along Interstate 25 or thirteen miles south of Glendo measured the reported wind gust.

High Wind, South Laramie Range

When
November 8, 7:12 AM MST to 7:44 AM MST
Where
South Laramie Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation (WYDOT) sensor along Wyoming Highway 210 at Wildcat Trail or seven miles northeast of Buford measured the reported wind gust. The WYDOT sensor at Lone Tree or two miles west of Buford along Interstate 80 measured a wind gust of 58 mph.

High Wind, Laramie Valley

When
November 8, 8:20 AM MST to 9:50 AM MST
Where
Laramie Valley forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Laramie Airport sensor measured average 40 plus mph sustained winds utilizing 5-min observations. Hourly METAR for 8:53 AM MST had wind measurement of 41.4 mph with peak gust of 55 mph.

High Wind, South Laramie Range Foothills

When
November 8, 8:30 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor EMKAYW located fourteen miles west-southwest of Cheyenne measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920082, 920083, 920080, 920081, 920085, 920084, 920086.